Drought, Cooke
- When
- June 6, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Cooke forecast zone
- Crop damage
- $100 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
S. Drought Monitor.
Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
After a few weeks of respite, north Texas was once again placed into the category of severe drought (D2) according to the U.S. Drought Monitor. NOAA reported that 12 to 15 inches of rain was needed across north Texas to bring the Palmer Drought Severity Index back to near normal values. Spring rainfall continued to lack, increasing rainfall deficits since January 2006 to anywhere from a couple of inches to almost nine inches in some locations. Temperatures also remained quite warm, and the National Climatic Data Center reported that the first half of the year was the warmest ever on record for the U.S. They also reported that Texas in particular was warmer than average for the period. Disaster declarations remained in place for Collin, Comanche, Parker, and Somervell Counties due to the drought. Warm temperatures, plenty of dry fuel, and the ongoing drought continued to present dangerous wildfire opportunities. Outdoor burn bans remained in place for many north Texas Counties.The hydrologic drought continued to affect area lakes. Lake Lewisville was over 8 feet below normal this month, and Lake Lavon was almost 11 feet below normal. Bridgeport, Hubbard Creek, and Jim Chapman reservoirs were all more than 10 feet below normal pool elevation. Beginning June 1, Fort Worth and Arlington imposed mandatory water restrictions between 10 AM and 6 PM daily. The North Texas Municipal Water District, which serves 1.5 million people in Collin, Dallas, Denton, Hunt, Kaufman, and Rockwall Counties, began Stage 3 water restrictions this month, which allows residents to water their lawns only once a week. The city of Lavon in Collin County stopped allowing residents to fill new swimming pools as a result of the water shortage.The drought remained a problem for the agricultural sector as well. Recent data showed that wheat production in Texas was down 64% from last year, and oat production was down 18%. The U.S. Department of Agriculture approved Governor Rick Perry's request for drought relief in several counties, including Hamilton, Johnson, and McLennan. Farmers and ranchers in these counties were eligible for low-interest emergency loans from the Farm Service Agency.The current U.S. seasonal outlook through September 2006 forecasts drought conditions over north Texas to persist or intensify, with marginal improvement possible in areas of southeastern north Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 5, 11:31 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1231 AM CDT TUE JUN 6 2006 .AVIATION... VFR THROUGH THE PERIOD WITH DECREASING HIGH CLOUDS. SOUTH WINDS WILL PREVAIL AROUND 14 KNOTS THIS AFTERNOON...DECREASING BELOW 10 KNOTS AROUND SUNSET. A VERY WEAK COLD FRONT WILL EASE ACROSS THE RED RIVER TONIGHT AND CAUSE THE WIND DIRECTION AT THE METROPLEX TAF SITES TO BECOME EAST/NORTHEAST AFTER 12Z WEDNESDAY. WIND SPEEDS WILL REMAIN BELOW 10 KNOTS. && .UPDATE... 1031 AM I AM LOWERING POPS IN THE NORTH AND NORTHEAST TO SLIGHT CHANCE THIS AFTERNOON. WILL KILL THEM AFTER 6 PM AS WELL. REST OF PACKAGE STILL OKAY AT THIS TIME. 84 && .AVIATION... 635 AM A LARGE AREA OF ELEVATED CONVECTION CONTINUES ACROSS OKLAHOMA THIS MORNING. TRENDS IN REFLECTIVITY DATA SUGGEST THIS ACTIVITY IS DIMINISHING AS IT MOVES INTO STRONGLY CAPPED ENVIRONMENT ACROSS NORTH TEXAS...AND WILL NOT INCLUDE VCSH IN THE FORECAST AT THIS TIME. MID/HIGH-LEVEL DEBRIS CLOUDS WILL INCREASE THROUGH THE MORNING WITH A SCT/BKN AC DECK EXPECTED TO PERSIST THROUGH AT LEAST MID-AFTERNOON...AND LATER AT KACT. OTHERWISE...CLEARING WILL OCCUR FROM NORTH TO SOUTH BY LATE AFTERNOON...WITH ONLY A FEW HIGH-BASED CU POSSIBLE OVERNIGHT AS THE LAST IN A SERIES OF FAST-MOVING SHORTWAVE TROUGHS SLIDES SOUTHWARD ACROSS NORTH TEXAS. SURFACE WINDS WILL REMAIN SOUTHEASTERLY FOR THE NEXT 24 HOURS...WITH SPEEDS IN THE 8-14 KNOT RANGE. 65/DD && .PREV UPDATE... HAVE UPDATED TO ADD LOW POPS OUT WEST FOR AREAS ALONG/N OF I-20...AS SCT/LIGHT ELEVATED ACTIVITY HAS DEVELOPED IN THE PAST 1/2 HR OR SO AROUND THE WICHITA FALLS AREA. LIKELY REASONING FOR THIS IS EXPANSE OF LOW-MID LVL COOLING FROM CENTRAL/ERN OK ACTIVITY THAT HAS LIKELY WEAKENED THE ELEVATED MIXED LAYER(CAP) IN THIS AREA...ALONG WITH ENHANCHED CONVERGENCE DUE TO NOSE OF WAA/LLJ BE NUDGED SWD INTO THE AREA. ONLY EXPECT ACTIVITY OUT WEST TO LAST THROUGH MAYBE LUNCHTIME OR SO...BEFORE MIXING TAKES HOLD AND DIMINISHES THINGS. ALSO...WILL KEEP MOSTLY CLOUDY CONDS DURING THIS TIME AS WELL...BUT STILL THINK CURRENT TEMPS LOOK OK WITH CURRENT HRS OF SUNSHINE LATER IN THE DAY EXPECTED. UPDATE ALREADY ISSUED. && .PREV DISCUSSION... /ISSUED 220 AM CDT TUE JUN 6 2006/ DISCUSSION... NO MAJOR CHANGES TO PREVIOUS FCST...OUTSIDE OF INCREASING POPS OVER NE COUNTIES...AS THIS AREA REMAINS ON PERIPHERY OF 592 DM UPPER LVL HIGH CENTERED OVER NRN AZ/NM THIS MORNING. SOME OUTFLOW REMAINS OVER NE TX/SE OK FROM YESTERDAY. ALSO...WEAKER ELEVATED MIXED LAYER (CAP) AND DEEPER MID LVL MSTR EXIST OVER THIS REGION WITH ONGOING...SE MOVING ELEVATED SHOWERS AND ISOLATED STORMS ALREADY APPROACHING RED RIVER FROM LAKE TEXOMA/EWD. SHOULD SEE SOME STREAMERS OF ACCAS (MID LVL CLOUDS WITH TOWERS) AS FAR SW AS D/FW AREA BY MORNING WITH DECENT MID LVL LAPSE RATES. ISOLATED HEAVIER RAIN AMOUNTS NE OF A GAINESVILLE...MCKINNEY...EMORY LINE CAN BE EXPECTED DURING THE MORNING...ALONG WITH AN ISOLATED THREAT FOR SOME SMALL HAIL/GUSTY OUTFLOW WINDS IN EXCESS OF 40 MPH BY AFTN. BY EVENING...RAIN CHANCES WILL DISAPPEAR WITH LOSS OF DAYTIME HEATING. AFOREMENTIONED STOUT UPPER RIDGE WILL GRADUALLY SHIFT EWD OVER N TX BY MID WEEK THROUGH NEXT WEEKEND...THEN FLATTEN SOME BY EARLY NEXT WEEK. WEAK FRONTAL PASSAGE WED WILL DO NO MORE THAN JUST BRING IN A WIND SHIFT AND SLIGHTLY DRIER AIR FOR A DAY OR SO WITH STRONG INSOLATION/MIXING EXPECTED. ITLL FEEL LIKE MID- LATE SUMMER WITH HOT CONDS AND ZERO CHANCES FOR RAIN. WILL HAVE TO WATCH HEAT INDICES BY LATE WEEK. THAT SAID...HAVE GONE ABOVE MOS TEMPS DUE TO ONGOING DROUGHT CONDS AND MOS TENDENCIES TO SKEW TOWARD CLIMO UNDER NORMAL CONDS. MAY SEE WRN 1/2 OF N TX ECLIPSE THE CENTURY MARK A FEW DAYS LATE WEEK. THANKS WFO(S) OUN/TSA/SHV FOR COORD ON RAISING HIGHS LATE WEEK. && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && /05
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 1135 PM CDT MON JUN 5 2006 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061100- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 1135 PM CDT MON JUN 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... AFTER MIDNIGHT THERE IS A CHANCE OF THUNDERSTORMS NORTHEAST OF A LINE FROM MONTAGUE...TO PLANO...TO SULPHUR SPRINGS AS A THUNDERSTORM COMPLEX IS FORECAST TO MOVE ACROSS THE AREA. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED STORMS OVERNIGHT MAY HAVE THE POTENTIAL TO PRODUCE DAMAGING HAIL AND WINDS. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING AND EARLY AFTERNOON EAST OF A LINE FROM GAINESVILLE...TO ROCKWALL...TO CANTON AS THE THUNDERSTORM COMPLEX MENTIONED EARLIER MOVES SOUTHEAST. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...GENERALLY NORTHEAST OF A MONTAGUE...PLANO...SULPHUR SPRINGS LINE. 13
The national radar mosaic for the moment the first event began.
38 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514138, 5514139, 5514140, 5514141, 5514142, 5514143, 5514144, 5514145, 5514146, 5514147, 5514148, 5514149, 5514150, 5514151, 5514152, 5514153, 5514154, 5514155, 5514156, 5514157, 5514158, 5514159, 5514160, 5514161, 5514162, 5514163, 5514164, 5514165, 5514234, 5514235, 5514236, 5514237, 5514238, 5514239, 5514240, 5514241, 5514242, 5514243.